Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 29, NWS Aberdeen, SD

June 2, 2011Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2011, 6:53 PM MDT for Corson County, South Dakota. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2011, 6:53 PM MDT (00:53 UTC)
Expired
Jun 2, 2011, 7:45 PM MDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:55 PM MDTHAIL 18 S Keldron, SD
Jun 2, 7:00 PM MDTHAIL 12 E Keldron, SDNSSL SHAVE
Jun 2, 7:05 PM MDTHAIL 1.752 S Morristown, SDNSSL SHAVE REPORT...AVG EST 1 INCH...MAX EST 1.75 INCHES
Jun 2, 7:05 PM MDTHAIL 1.752 Ssw Morristown, SDNSSL SHAVE REPORT
Jun 2, 7:17 PM MDTHAIL 111 S Keldron, SDNSSL SHAVE REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 6:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS53 KABR 030053
SVRABR
SDC031-030145-
/O.NEW.KABR.SV.W.0029.110603T0053Z-110603T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM MDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 745 PM MDT

* AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF KELDRON...OR 48 MILES WEST OF MCLAUGHLIN...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELDRON AROUND 700 PM MDT...
  MORRISTOWN AROUND 705 PM MDT...
  WATAUGA AROUND 715 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4579 10199 4595 10187 4595 10144 4594 10143
      4548 10198
TIME...MOT...LOC 0053Z 214DEG 32KT 4582 10176
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
1 follow-up statement
624 
WWUS53 KABR 030140
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT THU JUN 2 2011

SDC031-030150-
/O.EXP.KABR.SV.W.0029.000000T0000Z-110603T0145Z/
CORSON SD-
740 PM MDT THU JUN 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CORSON COUNTY WILL
EXPIRE AT 845 PM CDT/745 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 4579 10199 4595 10187 4595 10144 4594 10143
      4548 10198
TIME...MOT...LOC 0140Z 214DEG 32KT 4617 10142

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:46 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 2, 1:46 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT THU JUN 2 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THIS EVENING AND TONIGHT...STRONG SOUTHERLY FLOW CONTINUES IN
RESPONSE TO A LOW PRESSURE CENTER MOVING ACROSS EASTERN MONTANA
AND WESTERN NORTH DAKOTA...BRINGING MOISTURE AND ABOVE NORMAL
TEMPERATURES TO ALL OF THE CWA. H7 TEMPS AT 13-14C HAS CAPPED ANY
CONVECTION IN THE WARM SECTOR TO THIS POINT...AND SHOULD BE THE
TREND UNTIL LATE THIS EVENING WHEN COLD AIR ADVECTION ROUNDS THE
BASE OF THE LOW PRESSURE CENTER AND MOVES INTO THE AREA. AT THIS
TIME...A PRESSURE TROUGH ASSOCIATED WITH THE LOW PRESSURE CENTER
TO THE NORTHWEST OF THE AREA WILL MAKE ITS WAY INTO THE WESTERN
PARTS OF THE CWA BY 2Z AND SHOULD SERVE AS A FOCAL POINT FOR
CONVECTION ACROSS NORTH CENTRAL SOUTH DAKOTA. AS THE NIGHT
PROGRESSES...ADDITIONAL STORMS MAY DEVELOP IN SOUTH CENTRAL AND
CENTRAL SOUTH DAKOTA ALONG A STRENGTHENING LOW LEVEL JET. FOR ANY
STORMS THAT DO DEVELOP...STEEP MID LEVEL LAPSE RATES...ML CAPE
VALUES IN EXCESS OF 2500 J/KG...AND 40-50 KTS OF 0-6 KM BULK SHEAR
WILL PROVIDE SUPPORT FOR SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS...ESPECIALLY LATE IN THE EVENING IN NORTH CENTRAL
SOUTH DAKOTA. THESE STORMS WILL MOVE EAST ALONG THE COLD FRONT
OVERNIGHT...AND SHOULD EXIT THE AREA BY MID MORNING.

FRIDAY AND SATURDAY...WESTERLY FLOW BEHIND THE COLD FRONT EXITING THE
DAKOTAS WILL BRING NEAR NORMAL TEMPS...MUCH DRIER AIR...AND MOSTLY
CLEAR SKIES INTO THE CWA. ON SATURDAY...H5 FLOW BECOMES ZONAL
ALONG THE PERIPHERY OF A STRONG RIDGE ENTRENCHED ACROSS THE
SOUTHERN TIER OF THE COUNTRY. LIGHT WINDS AND SEASONABLE TEMPS
SHOULD CONTINUE AS A HIGH PRESSURE CENTER MOVES SLOWLY EAST
ACROSS THE STATE DURING THE DAY. WINDS IN THE SOUTHWEST PART OF
THE CWA WILL BECOME SOUTHERLY ON THE BACK SIDE THE HIGH PRESSURE
CENTER DURING THE EVENING. HAVE SLIGHTLY INCREASED TEMPERATURES AND CLOUD
COVER TO ACCOUNT FOR ADVECTION OF WARMER AIR AND MOISTURE WITH THE
SOUTHERLY FLOW.

.LONG TERM...SUNDAY THROUGH THURSDAY
AS THE PERIOD OPENS...MOST MODELS HAVE STABLE HIGH PRESSURE
CONDITIONS IN PLACE...WITH RETURN FLOW AND INCREASING LOW LEVEL
MOISTURE NOSING UP THE CENTRAL HIGH PLAINS INTO PORTIONS OF THE
NORTHERN HIGH PLAINS. BASICALLY...THUNDERSTORM CHANCES WILL BEGIN
TO SHOW UP AROUND OR AFTER 00Z MONDAY...AND STICK AROUND OFF AND
ON EACH OF THE NEXT 4 DAYS. THE GFS AND ECMWF BOTH AGREE THAT A
DEVELOPING WARM FRONT WILL BE OVER THE REGION FROM MONDAY THROUGH
TUESDAY NIGHT...FOR CONVECTION TO FIRE OFF OF. AT THE PRESENT
TIME...MID-LEVEL TEMPERATURES DO NOT APPEAR TO WARM SO MUCH THAT
ALL CONVECTIVE CHANCES ARE SQUELCHED. RATHER...CONVECTION MAY BE
MORE AN EVENING/OVERNIGHT TYPE OF OCCURRENCE WHILE HIGHER
MID/UPPER LEVEL HEIGHTS ARE IN PLACE OVER THE REGION. BY
WEDNESDAY...THE GFS AND ECMWF SOLUTIONS BEGIN TO PART WAYS...WITH
THE GFS BEING NOTABLY FASTER AT BRINGING MID-LEVEL SHORTWAVE
ENERGY NEWD OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS REGION
BASICALLY TUESDAY NIGHT INTO THE FIRST PART OF WEDNESDAY...LEAVING
WEDNESDAY NIGHT AND THURSDAY DRY DAYS. THE ECMWF IS MUCH SLOWER
AND DOES NOT BRING SAID SHORT-WAVE SYSTEM AND ASSOCIATED PRECIP
CHANCES UP INTO THE REGION UNTIL WEDNESDAY NIGHT INTO THURSDAY.
CONSENSUS APPROACH WAS TO LEAVE SOME POPS IN EVERY FORECAST PERIOD
IN ORDER TO PLAY THE FENCE UNTIL BETTER INTER-MODEL SOLUTION
AGREEMENT CAN BE FOUND. TEMPERATURES ARE GOING TO BE ON A SLOW AND
STEADY WARMING TREND THROUGH TUESDAY WITH THE ADVENT OF THIS NEXT
WARM FRONT. THEN...ONCE THE SHORT-WAVE TROF WORKS
THROUGH...DRAGGING A COLD FRONT ACROSS THE FORECAST
AREA...TEMPERATURES SHOULD COOL DOWN AGAIN FOR AT LEAST A COUPLE
OF DAYS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS SHOULD PERSIST OVER THE NEXT 24
HOURS ACROSS THE KPIR AND KMBG TERMINALS...EXCEPT IN ANY SHRA/TSRA
ACTIVITY THIS EVENING THROUGH THE OVERNIGHT HOURS. CIGS/VISBIES
LIKELY TO DIP INTO MVFR/IFR CATEGORIES IN CONVECTION.

VFR FLYING WEATHER CONDITIONS SHOULD PERSIST FOR THE NEXT 12
HOURS OR SO. IFR STRATUS IS POSSIBLE OVER THE KABR AND KATY
TERMINALS AT OR AFTER 06Z TONIGHT...PERSISTING INTO FRIDAY
MORNING. THESE TWO TERMINALS CAN ALSO EXPECT SUB-VFR FLYING
WEATHER CONDITIONS IN SHOWERS/THUNDERSTORMS LATER THIS EVENING
THROUGH EARLY FRIDAY MORNING.

ALSO...BREEZY SOUTH TO SOUTHEAST WINDS TODAY WILL SWITCH AROUND TO
THE NORTHWEST LATER TONIGHT BEHIND A COLD FRONT FORECAST TO WORK
THROUGH THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE/MARTIN
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 2, 3:55 AM MDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
455 AM CDT THU JUN 2 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
455 AM CDT THU JUN 2 2011 /355 AM MDT THU JUN 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A COLD
FRONT MOVES EAST ACROSS THE REGION. SOME THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW CHANCES OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:08 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully52 min
Jun 2, 9:47 PM MDTSevere Thunderstorm WarningABRCorson43 min
Jun 2, 10:03 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully42 min
Jun 2, 10:11 PM MDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jun 2, 10:35 PM MDTSevere Thunderstorm WarningABRCorson25 min
Jun 2, 11:00 PM MDTSevere Thunderstorm WarningABRCorson15 min
Jun 2, 11:42 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.